Alert archive / New Jersey / Special Marine Warnings in 2009

Special Marine Warning 13, NWS Philadelphia/Mount Holly

May 4, 2009

NWS Philadelphia/Mount Holly issued this special marine warning at May 4, 2009, 3:10 PM EDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2009, 3:10 PM EDT (19:10 UTC)
Expired
May 4, 2009, 4:45 PM EDT
In force
95 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

The radar

The Dover AFB radar (KDOX), 93 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS51 KPHI 041910
SMWPHI
ANZ470-042045-
/O.NEW.KPHI.MA.W.0013.090504T1910Z-090504T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM
  OVER ATLANTIC COASTAL WATERS...

* UNTIL 445 PM EDT

* AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  MERGING THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL 
  AND STRONG WINDS 34 KNOTS OR GREATER OVER THE COASTAL WATERS 
  ABOUT 7 NM SOUTHEAST OF OCEAN CITY MARYLAND...MOVING NORTHEAST AT 
  45 KNOTS. OTHER STRONG THUNDERSTORMS ARE BEHIND IT AND WILL ALSO
  AFFECT THE WARNING AREA AFTER 345 PM. 

* THIS INITIAL STRONG THUNDERSTORM WILL BE NEAR
  WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM AT
  320 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...LARGE HAIL...HIGH WAVES...
DANGEROUS LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK 
SAFE HARBOR IMMEDIATELY...UNTIL THIS STORM PASSES. FREQUENT LIGHTNING
IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE OPEN WATER STAY BELOW 
DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED METAL OBJECTS.

&&

LAT...LON 3835 7472 3837 7472 3855 7471 3859 7472
      3903 7426 3877 7409 3873 7415 3862 7422
      3857 7428 3853 7431 3848 7437 3827 7440
      3826 7445
TIME...MOT...LOC 1908Z 244DEG 44KT 3829 7496

$$

TFG
1 follow-up statement
000 
FZUS71 KPHI 042008
MWSPHI

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
408 PM EDT MON MAY 4 2009

ANZ470-042045-
/O.CON.KPHI.MA.W.0013.000000T0000Z-090504T2045Z/
408 PM EDT MON MAY 4 2009

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 445 PM EDT...

FOR THE FOLLOWING AREA...
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM OVER
ATLANTIC COASTAL WATERS...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM...LIKELY PRODUCING LARGE HAIL AND POSSIBLY
STRONG WINDS 34 KNOTS OR GREATER OVER WATERS FROM SANDY HOOK NJ TO 
FENWICK ISLAND DE FROM 20 TO 40 NM...OR ABOUT 17 NM SOUTH OF FIVE 
FATHOMS BUOY...MOVING NORTHEAST AT 30 KNOTS. ANOTHER EVEN STRONGER
THUNDERSTORM WAS ABOUT 30 MILES EAST OF OCEAN CITY AND WAS
ALSO MOVING NORTHEAST AT ABOUT 30 KNOTS. 

THIS STRONG THUNDERSTORM WILL BE NEAR
  WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM AT
  420 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

&&

LAT...LON 3835 7472 3837 7472 3855 7471 3859 7472
      3903 7426 3877 7409 3873 7415 3862 7422
      3857 7428 3853 7431 3848 7437 3827 7440
      3826 7445
TIME...MOT...LOC 2005Z 225DEG 29KT 3850 7453

$$

TFG

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at May 4, 11:27 AM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 4, 11:27 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1127 AM EDT MON MAY 4 2009

.SYNOPSIS...
IT WILL BE COOL TODAY WITH RAIN OF VARYING INTENSITIES AS AN EAST
WEST FRONTAL BOUNDARY SLOWLY LIFTS TO THE NORTH. LOW PRESSURE WILL
MOVE ALONG WITH THE FRONT AND RIDE NORTHEAST AND OFF THE NEW
JERSEY AND DELAWARE COASTS TUESDAY NIGHT. THERE WILL BE A BREAK IN
THE RAIN PATTERN, BUT ONLY BRIEFLY ON WEDNESDAY, THEN MORE SHOWERS
ARE EXPECTED THURSDAY INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE STEADY RAIN THAT WAS ACROSS THE AREA EARLY THIS MORNING WILL
BECOME MORE SHOWERY LATE THIS MORNING AND INTO THE AFTERNOON.
HOWEVER, AS THE LOW MOVES CLOSER TO OUR AREA LATER TODAY AND
OVERNIGHT WITH SEVERAL SHORTWAVES TRAVERSING THE AREA, WE WILL
CONTINUE HAVE PERIODS OF RAIN DEVELOP AND MOVE ACROSS THE AREA
TODAY AND TONIGHT. TEMPERATURES TODAY GENERALLY IN THE 50S WITH
LOWS TONIGHT LOW 40S NORTH TO LOW/MID 50S SOUTHEAST TOWARD THE
COAST. QPF AMOUNTS WILL BE CLOSE TO AN INCH IN SOME SPOTS.
ATLANTIC CITY STANDS THE BEST CHANCE AT SEEING THE YEARLY PRECIP
DEPARTURE GET TO NORMAL OR ABOVE. AS OF THIS MORNING, THEY ARE
STILL 1.63 INCHES BELOW NORMAL.

CONCERNING THE ECHOES IN NORTHERN VIRGINIA. HAVE COME UP WITH A
TIMING FOR THE BACK EDGE OF THE HEAVIER PRECIPITATION. IDEALLY, IT
WOULD TAPER OFF BY 8-830 AM OVER THE NORTHEAST MARYLAND ZONES AND
SOUTHWEST NEW JERSEY ZONES BY 1030 OR 11 AM. POPS MAY DECREASE
RAPIDLY DURING THAT TIME PERIOD WITH JUST SOME DRIZZLE FOR THE
SOUTHERN ZONES INTO THE AFTERNOON. WELL SEE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
THE SURFACE LOW RIDES UP THE NJ COAST INTO CONNECTICUT BY LATE
TUESDAY CARRYING MOST OF THE STEADY RAINS WITH IT. MOST BUT NOT
ALL AS SOME RESIDUAL SHOWERS RIDE NORTH ALONG THE COAST AND CLIP
THE EASTERN PARTS OF THE FORECAST AREA. BEFORE THE RAIN CAN
TOTALLY END THE FAST FLOW HAS ANOTHER SHORT WAVE RIDING ALONG IT
AND BRINGS AN EXPANSIVE AREA OF MOISTURE EAST FROM THE PLAINS
STATES REACHING US ON WEDNESDAY.

TEMPERATURES ON TUESDAY AVERAGE ABOUT 10 DEGREES BELOW NORTH FAR
NORTH TO ABOUT 4 DEGREES BELOW SOUTH AND REACH CLOSE TO NORMAL ON
WEDNESDAY. LOWS TUESDAY NIGHT WILL RANGE FROM 40 TO 55.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THERE IS A LITTLE MORE UPPER SUPPORT AND VIGOR WITH THIS NEXT SHORT
WAVE MOVING ACROSS THE OHIO VALLEY EARLY WEDNESDAY AND THIS COULD
DEVELOP A COUPLE THUNDERSTORMS LATE WEDNESDAY INTO THURSDAY. A
NEGATIVE TILTING UPPER TROUGH WILL KEEP THE SURFACE LOW MOVING
SLOWLY ACROSS THE SOUTHERN ZONES AND SOME HEAVIER QPF AMOUNTS ARE
LIKELY THERE. THE MAIN AREA OF PRECIPITATION ROTATES NORTHEAST
INTO NEW JERSEY LATE THURSDAY BUT MORE SHOWERS ARE UPSTREAM IN THE
FAST FLOW AND WILL BE SCATTERED ACROSS PARTS OF THURSDAY NIGHT
INTO FRIDAY. A SIMILAR LIKE SETUP(SUPPORT ALOFT AND SURFACE
LOW)MOVE INTO THE PICTURE ON FRIDAY AND LAST INTO SATURDAY WITH
FINALLY SOME CLEARING ON SUNDAY.

HOWEVER, DONT GET TO OPTIMISTIC, ANOTHER LOW IS TARGETING THE
REGION FOR MONDAY

TEMPERATURES FROM THURSDAY THROUGH SUNDAY ARE HOLDING AROUND
NORMAL DURING THE DAYS AND ABOUT 5 TO 6 DEGREES ABOVE NORMAL AT
NIGHT.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

A DREARY FLYING DAY TO REMAIN FOR ALL TAFS TODAY. WIDESPREAD
MVFR/IFR CONDITIONS WILL PREVAIL TODAY WITH PERIODS OF RAIN. THERE
MAY BE SOME BRIEF OCCASIONS WHERE THE CIGS/VSBYS GO VFR, BUT THE
OVERALL PATTERN IS EXPECTED TO REMAIN MVFR/IFR THROUGH MOST OF THE
PERIOD. A GENERAL EAST TO NORTHEAST FLOW IS EXPECTED THROUGH THE
PERIOD, BUT SHOULD REMAIN AROUND OR BELOW 10 KTS, WITH POSSIBLY
SOME GUSTINESS AFTERNOON.

OUTLOOK...
THERE MAY BE SOME IMPROVEMENT TUESDAY INTO WEDNESDAY AS A SECOND LOW
MOVES ON BY AND WK HIGH PRES BUILDS IN.  THE RAIN SHUD TAPER OFF, OR
AT LEAST BECOME MORE SHOWERY AND SOME CIG IMPROVEMENT IS EXPECTED,
EVEN THOUGH IF THERE IS ENUF LOW LEVEL MOISTURE AROUND, VFR MAY BE
WISHFUL THINKING.  ANOTHER AREA OF LOW PRESSURE IS THEN FCST TO
APPROACH LATER WEDNESDAY INTO THURSDAY, BRINGING ANOTHER PERIOD OF
WIDESPREAD RAIN AND LOWERED CIGS/VSBYS AGAIN.

&&

.MARINE...
SEAS ON THE SOUTHERN COASTAL WATERS HAVE RISEN TO 5 FT, AND
CURRENT GUIDANCE KEEPS SEAS ABOVE AT OR ABOVE 5 FT FOR AN EXTENDED
PERIOD. WE HAVE DECIDED TO ISSUE A SMALL CRAFT FOR TODAY AND
EXTEND IT THROUGH TONIGHT. WE MAY HAVE TO EXTEND THE SMALL CRAFT
ADVISORY FOR A LONGER TIME PERIOD, AND ISSUE ONE FOR THE NORTHERN
WATERS IF GUIDANCE CONTINUES THE CURRENT FORECAST.

SEVERAL WAVES OF LOW PRESSURE WILL AFFECT THE REGION THROUGH THE
WEEK, WITH THE BEST CHANCE OF A DRY TIME COMING TUESDAY INTO
WEDNESDAY AS WEAK HIGH PRES BUILDS INTO THE REGION.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM EDT
     TUESDAY FOR ANZ452>455.

&&

SYNOPSIS...EBERWINE
NEAR TERM...ROBERTSON/EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION...ROBERTSON/NIERENBERG
MARINE...ROBERTSON/NIERENBERG
Hazardous weather outlook, May 4, 11:14 AM EDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EDT MON MAY 4 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051515-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1114 AM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ452>455-051515-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1114 AM EDT MON MAY 4 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-051515-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1114 AM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-051515-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
1114 AM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 4, 2:51 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
251 PM EDT MON MAY 4 2009

DEZ003-004-041945-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
251 PM EDT MON MAY 4 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SUSSEX COUNTY...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM AROUND 15 MILES SOUTHEAST OF SALISBURY...MOVING
NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR GUMBORO AROUND 305
PM...SELBYVILLE AROUND 310 PM...FRANKFORD...DAGSBORO...MILLSBORO
AROUND 315 PM...SOUTH BETHANY...FENWICK ISLAND...OCEAN
VIEW...MILLVILLE AROUND 320 PM AND BETHANY BEACH AROUND 325 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. GO
INDOORS WHEN THREATENING WEATHER APPROACHES.

OHARA

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:08 AM EDTSmall Craft AdvisoryPHI4 days
May 4, 2:30 PM EDTSpecial Marine WarningPHI90 min

Nearby

Special Marine Warnings in New Jersey, 2009Every special marine warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.